Home › Forums › Specific Topic Forums › Seizures › Pros and Cons of Various Seizure Meds – Prescription or Over the Counter (OTC) › Reply To: Pros and Cons of Various Seizure Meds – Prescription or Over the Counter (OTC)
My neuro is someone I have only been seeing since the end of 2009. He specializes in epilepsy treatment and one of the first things he said to me was he wanted me off Depakote because it causes bone loss and weight gain. Well for a year after my crainiotomy I took Dilantin and never felt like eating and had gotten very thin. I was switched to Depakote after developing an allergic rash and one of the first things I noticed was an increase in appetite and being constantly hungry. I did put on weight and spoke with my then neuro about the weight gain and she said basically “deal with it”, so long as it controls my seizures it would be the downside side effect. So, I have had to learn to eat very little and exercise to keep my weight in check, however it is always an uphill battle as I age. When my new neuro mentioned it I asked for a bone scan first as a baseline. It came back showing bone loss and that despite taking calcium, drinking milk, yogurt, eating mostly organic, healthy foods, etc. Clearly (to me at least) it’s the drug. If I switch and things don’t improve then I would suspect something else, like thyroid issues??
What are your side effects from the Keppra?